*DISCLAIMER: These are my own thoughts and opinions based on my research and are not meant to be taken as medical advice.*

Below is a potential explanation for how edema could occur in Pulmonary Hypertension (PH) patients receiving vasodilator therapy, thus leading to them being potentially misdiagnosed for Pulmonary Veno-Occlusive Disease (PVOD)…

It makes sense to think that because a PH patient does not respond to vasodilator therapy well, or experiences edema due to vasodilator therapy, it may be an indication that they have PVOD. The theory goes that vasodilators can “open” up the vasculature (even in PH patients) and if the veins are “occluded” or non-responsive/rigid, then there is a large pressure difference that occurs when the blood flows from the “open” to “closed/rigid” section causing backpressure and edema: “PAH-specific vasodilator therapies may cause an augmentation of pulmonary arteriolar blood flow against the fixed resistance of occluded pulmonary venules and veins. The resultant increase in the transcapillary hydrostatic pressure gradient, manifest initially as subpleural interlobular septal line thickening, may progress to severe pulmonary oedema.” 1

However, instead of it being PVOD, there could be a multiple number of other reasons for why edema occurs in these patients who are subject to vasodilators. For example, inflammation could be a sole factor in pushing a patient into edema following vasodilator therapy:

“Aberrations of endothelial barrier function lead to an abnormal extravasation of fluid and macromolecules, resulting in edema and tissular dysfunction. In the course of inflammation, this is the first recognized step occurring predominantly not only at the level of post-capillary venules but also, for instance, in response to VEGF at the levels of arterioles and capillaries. Edema develops when plasma extravasation exceeds its re-absorption and the capacity of the lymphatic system to remove fluids from the interstitial space.” 2 If you have an overactive immune system, vasodilators can enhance extravasation of vasculature… thus exceeding the capacity for things to be taken back up into the bloodstream! Hence edema! 

Other reasons for edema following vasodilator therapy could be due to the following:

  • Increased capillary permeability: “Analysis of the fluid from high altitude pulmonary edema shows that it contains high-molecular weight proteins, which indicates that the edema is caused by increased capillary permeability. The increased capillary permeability may result from capillary stress failure caused by high pulmonary artery pressure and blood flow and by altered release of cytokines or other mediators.” 3 Perhaps the PH patient has increased capillary permeability? PH has a strong inflammatory component, and inflammation is known to cause endothelial cell permeability. If patients have increased capillary permeability, why would you give vasodilators to these patients?
  • High “interstitial” colloid osmotic pressure: “The colloid osmotic pressure of the [blood] plasma proteins normally exceeds the pulmonary capillary hydrostatic pressure. This tends to pull fluid from the alveoli into the pulmonary capillaries and keep the alveolar surface free of liquids other than pulmonary surfactant.” 4 What if you have a high colloid osmotic pressure outside of the blood vessel, in the interstitium, due to an overactive immune system depositing proteins/debris in interstitium, or due to a lymphatic drainage problem causing buildup of proteins in interstitium? This combined with a high capillary hydrostatic pressure (from the elevated pressure due to PH) can technically push fluid into interstitium and then into alveoli, especially if you administer vasodilators which can just increase the vascular permeability even further. Again, it is well known that lymph drainage problems, leukocyte recruitment, and inflammation in general, can increase sucseptability to edema 

Furthermore, it must be remembered that not all PH patients respond well to vasodilator therapy. Since these patients don’t have PVOD, and do not respond well to vasodilators, this should be a red flag that patient response to vasodilator therapy should not be a determining factor if they have PVOD or not. We need more accurate and non-invasive ways measures of identifying whether or not someone has PVOD to prevent this type of potential misdiagnosis.


References:

  1. http://www.sciencedirect.com/science/article/pii/S0954611110001320
  2. https://www.ncbi.nlm.nih.gov/books/NBK57148/
  3. Levitzky, Michael G. Pulmonary Physiology, 8th edition
  4. http://www.ncbi.nlm.nih.gov/books/NBK53445/

Leave a Reply

Your email address will not be published. Required fields are marked *